MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE FEN SCR 6.0X40; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE FEN SCR 6.0X40; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 199723640S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional pro-codes: kwq, complainant device is expected to be returned for manufacturer review/investigation.(b)(4).The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that on (b)(6) 2021, a patient underwent a revision surgery to remove two broken lumber screws verse fenestrated with no cement used that broke 2 years after the initial implant in 2019.It is unknown if fragments were generated and removed.There was an unknown patient consequences.Patient uses medical marijuana.Procedure outcome is unknown.This complaint involves two (2) devices.This complaint involves two (2) devices.This report is for one (1) 5.5 exp verse fen scr 6.0x40.This report is 2 of 2 for (b)(4).
 
Event or Problem Description
On (b)(6) 2021, revision spinal hardware lumbar spine with refusion from t12-l3 due to broken screws l3 with loose screw left l3.The screws at l3 were removed noted to be loose they came out with the tips of the screw in the deepest of the pedicle.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: a1, b5, b6, b7, d4, h4.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9 h3, h6: the dhr of product code: 199723640s.Lot : 226644.Was electronically reviewed and no non-conformances were observed during the manufacturing process.The product was released on: january 24, 2019 qty: (b)(4).Visual inspection: the 5.5 exp verse fen scr 6.0x40 (part # 199723640s lot # 226644) was received at us customer quality (cq).Upon visual inspection, the threaded screw was broken off near the tip.The broken fragment was returned.Device failure/defect identified? yes.Dimensional inspection: major thread diameter of the assembly was measured.Measured dimensions: major thread diameter = conforming.Device(s) used: hand micrometer.Document/specification review: current and manufactured were reviewed.No design issues or discrepancies were identified.Fracture analysis: the screws were received after decontamination in steam autoclave.All testing and analysis was performed non-destructively.An overall view of the received components is provided in figure 1.The distal tips of the two 6.0 diameter expedium verse fenestrated screws had fractured.In both cases, the fracture was through all three of the fenestrated holes, at a location with a reduced cross section.The fracture surfaces of the two screws were badly burnished and covered with a layer of tightly adhered material, most likely dried fluids or other organic material.In addition, the distal fracture surfaces had blunt damage that was likely caused by retrieval.The proximal fracture surface each screw was examined with light and scanning electron microscopy (sem).To remove the organic material, the fractured screws were soaked in di water and rinsed ultrasonically before examination in the sem.As the fractures occurred through the three fenestrated holes, there were three proximal fracture surfaces on each screw.The edges of each of the surface were badly burnished and worn, most likely attributable to secondary damage after the fracture.However, fatigue striations and secondary cracks were observed on all of the proximal fracture surfaces.The fracture features point to an initiation site at a corner of each fracture surface.Due to the damage, the exact initiation site was not observed.The placement of the initiation sites was similar on both of the received fractured screws: an initiation was present on the outer diameter of the screw, on either side of one hole.The third initiation was on the outer diameter of the screw, on the corner of a different fenestrated hole.The initiations on the outer surface of the screw approximately 135 degrees apart indicates some degree of reversed bending on the screw.Fatigue striations were observed throughout the fracture surfaces.Small areas of dimpling or fast fracture were observed, opposite the initiation sites.While the damage around the edges of the surfaces may have obscured some of these features, the dominance of fatigue striations indicates the fracture was high-cycle and low-stress.Complaint confirmed? yes.Investigation conclusion: this complaint is confirmed as the threaded screw shank was broken near its tip.No definitive root cause could be determined based on the provided information.However, the fracture analysis showed fatigue striations and signs of reversed bending on the screw.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b3, e1 (initial reporter country code), g2 [report source (others)], g4 [pma/ 510(k)] corrected: d2a, d2b, d3 (manufacturer email), d4 (primary udi number), h8.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b6, b7.Recaptured codes on h6 (health effect - impact code).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b6.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5 and d10 if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Litigation and medical records were received and reviewed: in summary, the actual date of original implantation of products cannot be confirmed as records only indicate patient received scoliosis corrective surgery in 2020 (assumed to be the original implantation of products) and then another surgery due to broken screw in (b)(6) 2021.During follow up visits for (b)(6) 2024 and (b)(6) 2025, the patient has reported low back pain and tingling in the feet with spontaneous improvement in (b)(6)2025 without interventions.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b7.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.5 EXP VERSE FEN SCR 6.0X40
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
Manufacturer (Section G)
SENTIO (INNOVATIVE SURGICAL SOLUTIONS, LLC)
50461 west pontiac trail
wixom MI 48393
Manufacturer Contact
kara ditty-bovard
chemin-blanc 38
le locle 2400
SZ   2400
MDR Report Key12021611
Report Number1526439-2021-01241
Device Sequence Number8272073
Product Code NKB
UDI-Device Identifier10705034443492
UDI-Public(01)10705034443492(10)226644
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200245
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number199723640S
Device Catalogue Number199723640S
Device Lot Number226644
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/24/2021
Supplement Date Received by Manufacturer08/03/2021
08/06/2021
02/21/2025
10/15/2025
11/10/2025
11/24/2025
12/17/2025
Initial Report FDA Received Date06/17/2021
Supplement Report FDA Received Date08/04/2021
09/03/2021
03/11/2025
10/27/2025
11/13/2025
12/01/2025
12/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5.5 EXP VERSE FEN SCR 6.0X40.; 5.5 EXP VERSE FEN SCR 6.0X40.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient SexFemale
Patient Weight63 KG